Montana, 2009

Winter Storm in Montana, December 5 to 6, 2009

December 5 to 6, 2009 · NWS BYZ · 1 event in 1 county or zone

An arctic front moved across the Billings Forecast Area bringing snow and windy conditions. Portions of Wheatland County, mainly the Judith Gap area, experienced whiteout conditions at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front moved across the Billings Forecast Area bringing snow and windy conditions. Portions of Wheatland County, mainly the Judith Gap area, experienced whiteout conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 3:23 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 5, 3:23 AM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
323 AM MST SAT DEC 5 2009

.SHORT TERM...VALID FOR TDY AND SUN...

CURRENT FORECAST LOOKED IN REAL GOOD SHAPE AND DID NOT NEED TO
ADJUST MUCH. DEEP UPPER TROUGH WAS PUSHING INTO MONTANA THIS
HOUR. THE FORECAST AREA WAS STILL ON THE SOUTH SIDE OF THE LOW
AND UNDER THE INFLUENCE OF MID LEVEL DOWNSLOPE FLOW...SO NOT MUCH
HAPPENING AT THE MOMENT. THAT WILL CHANGE QUICKLY THIS MORNING.
AS THE UPPER TROUGH ADVANCES SOUTHWARD...THE FORECAST AREA WILL
LOOSE THE DOWNSLOPE INFLUENCES AND START TO GET INTO THE DEEP
ISENTROPIC LIFT CURRENTLY OVER NORTHERN MONTANA. SNOW HAS BEEN
FALLING FOR SEVERAL HOURS AT GREAT FALLS. KBLX RADAR SHOWING SOME
WEAK RETURNS MOVING INTO WHEATLAND COUNTY WITH LIGHT SNOW
REPORTED AT LEWISTOWN. THE SNOW WILL SPREAD IN THIS MORNING. THE
STRONGEST LIFT AND BEST INSTABILITY CORRELATED WITH THE BEST
DENDRITE GROWTH ZONE LOOKS TO BE THIS AFTERNOON AND EVENING. THIS
LINES UP WELL WITH THE ADVISORY AND WILL NOT CHANGE. WILL KEEP
THE WARNING IN PLACE FOR WHEATLAND COUNTY AS CUT BANK HAS BEEN
GUSTING TO 45 MPH OVERNIGHT AND THE PUSH OF COLD AIR SHOULD
CHANNEL THROUGH THE GAP QUITE READILY TODAY. WOULD EXPECT WINDS
TO BACK OFF TONIGHT AS THE ARCTIC SETTLES IN. SNOW AMOUNTS LOOK
REAL GOOD AND WILL NOT CHANGE. AREAS TO THE WEST WILL HAVE THE
BEST CHANCE OF HEAVIER ACCUMULATIONS AS THE STRONGEST FORCING IS
DIRECTED THERE. DAY CREW WILL HAVE TO KEEP A CLOSE WATCH ON THIS.

HIGHS TODAY WILL BE TRICKY WITH THE WARMEST AIR OVER THE AREA
THIS MORNING. STEADY TO SLOWLY FALLING TEMPERATURES ARE EXPECTED
THROUGH THE DAY AND TRIED TO REFLECT THAT IN THE GRIDS. THE
ARCTIC AIR PUSHES INTO THE AREA IN ERNEST TONIGHT. THE MID LEVELS
COOL DOWN DRAMATICALLY AND THIS PUTS THE STRONG DENDRITE GROWTH
ZONE ALL BELOW 750MB...WHICH IS PRETTY SHALLOW. WOULD EXPECT THE
SNOW FLAKES TO BECOME PRETTY SMALL AND DIMINISH ACCUMULATION
ABILITY OVERNIGHT TONIGHT. CLOUDS WILL HELP TO KEEP LOWS UP SOME
OVERNIGHT BUT WILL STILL HAVE READINGS FALLING TOWARD ZERO.
SUNDAY LOOKS QUITE CHILLY WITH HIGHS IN THE LOWER SINGLE DIGITS.
WEAK MID LEVEL WARM ADVECTION WILL BE OVER SOUTHERN MONTANA AND
NORTHERN WYOMING WITH 500MB FLOW TURNING SOUTH AS AN UPPER LOW
CUTS OFF OVER SOUTHERN OREGON. WOULD EXPECT CLOUDS AND LIGHT
SNOW...BUT NOT MUCH ACCUMULATION...PROBABLY ANOTHER INCH.
TEMPERATURES WILL NOT MOVE MUCH THROUGH THE DAY.

THE UPPER TROUGH DEEPENS OVER THE STATE SUNDAY NIGHT AS THE MAIN
LOW DROPS TOWARD SOUTHERN NEVADA. THIS WILL PULL THE COLDEST AIR
INTO THE FORECAST AREA WITH 850MB TEMPERATURES OF AROUND -20C
MOVING IN. LOWS WILL BE WELL BELOW ZERO. CLOUDS WILL STICK AROUND
WITH WEAK WARM AIR ADVECTION AT THE MID LEVELS AND THIS WILL
PREVENT READINGS FROM FALLING TOO FAR. THE AFOREMENTIONED WARM
AIR ADVECTION WILL KEEP LIGHT SNOW GOING SUNDAY NIGHT WITH
LIMITED ACCUMULATIONS. WOULD EXPECT THE LIGHT SNOW TO TAPER OFF
SOME LATE SUNDAY NIGHT AS THE 500MB FLOW VEERS TO THE SOUTHWEST
WITH THE UPPER LOW HEADING TOWARD NEVADA. HUMPHREY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MADE VERY FEW CHANGES TO THE EXTENDED FORECAST AS MODELS CONTINUE
TO BE IN FAIRLY GOOD AGREEMENT. GENERAL TROUGHINESS REMAINS OVER
THE FORECAST AREA ON MONDAY AND TUESDAY WITH THE BULK OF THE
ENERGY OVER THE FOUR CORNERS REGION. SOUTHERLY WINDS ALOFT DURING
THIS PERIOD WILL BRING WARM AIR ADVECTION TO THE REGION AND BRING
OVERRUNNING PRECIP. THE PRECIP LOOKS FAIRLY LIGHT BUT DID RAISE
POPS A LITTLE FOR THESE PERIODS GIVEN THESE DYNAMICS. TROUGH
SHIFTS OUT BY WEDNESDAY LEAVING A NORTHWEST FLOW OVER THE AREA
THROUGH THE END OF THE WEEK. HAVE KEPT IN LOW POPS FOR THESE
PERIODS...MAINLY OVER THE HIGHER ELEVATIONS.

TEMPERATURES CONTINUE TO LOOK VERY COLD FOR THIS PERIOD AND HAVE
ACTUALLY TRENDED DOWN TEMPS A LITTLE BIT FOR MONDAY AND TUESDAY.
TEMPS DO LOOK TO WARM A LITTLE BIT BY THE END OF NEXT WEEK AS
FLOW TURNS MORE SOUTHWESTERLY AT THE LOW LEVELS. SOLUM

&&

.AVIATION...

SNOW WILL CONTINUE TO SPREAD IN ACROSS THE REGION FROM NORTHWEST
TO SOUTHEAST THROUGH THE DAY. EXPECT WIDESPREAD IFR CONDITIONS
ACROSS MUCH OF THE REGION BY THIS AFTERNOON. GUSTY WINDS WILL
ALSO CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. THIS
MARKS THE BEGINNING OF A PROLONGED PERIOD OF SNOWFALL. THE
HEAVIEST SNOWFALL WILL BE TODAY AND TONIGHT WITH LESSER SNOWFALL
RATES EXPECTED BY EARLY SUNDAY. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 021 001/003 910/901 912/000 905/012 005/024 015/027
    +/S +6/S    44/S    44/S    22/S    11/B    11/B
LVM 017 904/004 917/901 918/002 906/017 007/028 016/030
    +/S +6/S    44/S    43/S    22/S    22/S    22/S
HDN 025 003/008 910/005 905/007 905/017 003/025 009/029
    +/S +6/S    33/S    44/S    22/S    11/B    11/B
MLS 022 901/009 909/006 911/004 907/010 901/020 006/022
    4/S 43/S    22/S    44/S    21/B    11/B    11/B
4BQ 025 002/011 906/009 905/010 906/014 001/026 007/029
    5/S 64/S    22/S    44/S    21/B    11/B    11/B
BHK 020 001/009 908/007 906/005 907/013 000/021 007/022
    3/S 32/S    22/S    33/S    11/B    11/B    11/B
SHR 024 002/008 910/007 908/008 908/018 901/028 006/031
    8/S +6/S    34/S    44/S    22/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SUNDAY FOR
      ZONES 28-63.
     WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5
      AM MST SUNDAY FOR ZONES 29-34-35-38-39-57.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY FOR
      ZONES 40>42-56-64>66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5
      AM MST SUNDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 5, 5:06 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
506 AM MST SAT DEC 5 2009

MTZ028>042-056>058-063>068-WYZ098-099-061300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
506 AM MST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW ALONG WITH THE COLDEST AIR OF THE SEASON WILL
INVADE THE REGION TODAY AND TONIGHT. SNOW ACCUMULATIONS OF 2 TO 4
INCHES CAN BE EXPECTED BY EARLY SUNDAY FOR AREAS ALONG AND WEST
OF A LINE FROM ROUNDUP TO BILLINGS TO SHERIDAN WYOMING. EXPECT
GREATER AMOUNTS OVER THE FOOTHILLS AND MOUNTAINS...WITH LIGHTER
AMOUNTS INTO EASTERN MONTANA. BITTERLY COLD TEMPERATURES WILL
SETTLE INTO THE AREA AS READINGS GRADUALLY FALL THROUGH THE DAY.

PEOPLE TRAVELING THROUGH THE AREA OR PLANNING TO BE OUTSIDE FOR
EXTENDED PERIODS OF TIME SHOULD MAKE PREPARATIONS FOR WINTER
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BITTERLY COLD AIR AND LIGHT SNOW WILL LINGER INTO EARLY NEXT
WEEK. MANY AREAS WILL SEE HIGH TEMPERATURES IN THE SINGLE DIGITS
ABOVE AND BELOW ZERO THROUGH TUESDAY WITH LOWS WELL BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Judith Gap

When
December 5, 7:00 AM MST to December 6, 1:00 AM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap reported 3 inches of snow along with windy conditions resulting in whiteout conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201972.